Format

Send to

Choose Destination
Eur Neurol. 2006;56(1):13-6. Epub 2006 Jul 3.

Persistence of high-dose oxaliplatin-induced neuropathy at long-term follow-up.

Author information

1
Department of Neurology, Regina Elena Institute, Rome, Italy. apietrangeli@ifo.it

Abstract

Oxaliplatin (L-OHP) has become a standard treatment for advanced colorectal cancer and a valid option for patients in the adjuvant setting. Compared with cisplatin, L-OHP has no renal toxicity, only mild hematological and gastrointestinal toxicity, while neurotoxicity is the limiting toxicity. This side effect has been described as a transient distal dysesthesia, enhanced by exposure to cold, and as a dose-related cumulative mild sensitive neuropathy. We studied two groups of patients (18 and 13) with advanced colorectal cancer, treated with median cumulative doses of L-OHP 862 mg/m2 and 1,033.5 mg/m2. All the patients had been evaluated previously, during treatment, after discontinuation and after a long follow-up of 5 years to verify the incidence and the characteristics of the neuropathy induced by this antineoplastic agent. The clinical and neurophysiological examinations showed an acute and transient neurotoxicity and a cumulative dose-related sensory neuropathy in nearly all the patients. The reversibility of these effects was studied. Five patients continue to manifest symptoms and signs of neurotoxicity after a long follow-up, indicating persistence of this peculiar type of neuropathy.

PMID:
16825773
DOI:
10.1159/000094376
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for S. Karger AG, Basel, Switzerland
Loading ...
Support Center